Arkansas, 2003

Damaging Wind in Arkansas, August 21, 2003

August 21, 2003 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 21, 2:49 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 2:49 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 PM CDT THU AUG 21 2003

HIGH PRESSURE HAS MOVED OFF TO THE WEST OF ARKANSAS. AFTERNOON
THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWFA ONCE AGAIN. THE MESO
ETA BRINGS AN AREA OF LOW PRESSURE ACROSS THE SOUTH PART OF THE
STATE THIS EVENING. THIS AREA OF LOW PRESSURE SHOULD KEEP THE
THUNDERSTORMS GOING INTO THE EVENING HOURS.

HOT TEMPERATURES WILL CONTINUE TOMORROW BEFORE THE COLD FRONT MOVES
INTO THE AREA. THEREFORE THE HEAT ADVISORY WILL BE EXTENDED THROUGH
FRIDAY FOR CENTRAL AND SOUTHERN SECTIONS.

MODELS LOOK TO BE IN GOOD AGREEMENT. WILL GO WITH THE GFS. WITH THE
AREA OF HIGH PRESSURE TO OUR WEST...ARKANSAS WILL EXPERIENCE MORE OF
A NORTHWEST FLOW. THIS WILL ALLOW A COLD FRONT CURRENTLY ACROSS
KANSAS AND NORTHERN MISSOURI TO MOVE INTO NORTH ARKANSAS BY SATURDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE FRONT AS IT SLOWLY MOVES THROUGH THE CWFA. TIMING OF THE FRONT
HAS IT MOVING THROUGH THE LITTLE ROCK AREA ABOUT 18Z SATURDAY. THE
FRONT WILL BE SLOW TO GET OUT OF THE STATE AND MAY EVEN STALL ALONG
THE LOUISIANA BORDER SATURDAY NIGHT. THIS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO LINGER ACROSS THE SOUTH SATURDAY NIGHT. HIGH
PRESSURE WILL MOVE IN BEHIND THE FRONT FOR SUNDAY. THIS WILL BRING
US BACK TO A DRIER FORECAST INTO MONDAY.

MOISTURE STARTS TO RETURN ON TUESDAY ALONG WITH ANOTHER AREA OF LOW
PRESSURE. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN
TUESDAY.

HRO   72  95  68  89 /  20  30  20  10
LIT   76  98  74  92 /  20  20  20  20
HOT   75  98  74  92 /  20  20  20  20
PBF   75  98  74  93 /  20  20  20  20

.LZK...
AR...HEAT ADVISORY FOR TONIGHT AND FRIDAY FOR ZONES ARZ021>022...
ARZ030>034...ARZ037>047...ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, Aug 21, 2:45 PM CST, 4 hours 53 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THIS AFTERNOON
ACROSS CENTRAL AND SOUTHERN ARKANSAS. HIGH HUMIDITY AND HIGH
TEMPERATURES HAVE COMBINED TO PRODUCE HEAT INDEX READINGS BETWEEN
105 AND 115 OVER MUCH OF CENTRAL AND SOUTHERN ARKANSAS THIS
AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNSET AS
A WEAK AREA OF LOW PRESSURE MOVES ACROSS THE STATE. THESE STORMS
COULD PRODUCE BRIEF HEAVY RAIN AS THEY WILL BE VERY SLOW MOVERS.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH GUSTY WINDS BEING THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL MOVE INTO NORTHERN ARKANSAS FRIDAY...BRINGING
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE FRONT MOVES
SOUTH OF THE STATE FRIDAY AND FRIDAY NIGHT...THE CHANCES OF
PRECIPITATION WILL DIMINISH. DRIER AND SLIGHTLY COOLER AIR WILL
FOLLOW THE FRONT FOR THE UPCOMING WEEKEND. HOWEVER...A TYPICAL
SUMMERTIME PATTERN WILL RETURN FOR EARLY NEXT WEEK...WITH A SLIGHT
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

56

In the hours before

Local storm report, Aug 21, 4:43 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
543 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    3 E SAGE                  AR   1.50 INCH HAIL
08/21/03   IZARD                          MOST HAIL WAS THE SIZE OF
                                          NICKELS...BUT SOME
                                          HAILSTONES WERE QUARTER TO
                                          WALNUT SIZE. REPORTED BY
                                          STORM SPOTTER

28
Local storm report, Aug 21, 6:58 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
758 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    1 E SPARKMAN              AR   .88 INCH HAIL
08/21/03   DALLAS                         REPORTED BY COOP OBSERVER

28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 21, 7:38 PM CST
Where
Clark County, 1 mi S of Gurdon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -93.150

Thunderstorm winds downed a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332989.